Alert archive / New Jersey / Flash Flood Warnings in 2005

Flash Flood Warning 18, NWS New York, NY

July 19, 2005Bergen County, New Jersey

NWS New York, NY issued this flash flood warning at Jul 19, 2005, 4:04 PM EDT for Bergen County, New Jersey. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2005, 4:04 PM EDT (20:04 UTC)
Expired
Jul 19, 2005, 5:30 PM EDT
In force
86 min
Issued by
NWS New York, NY
Area
Counties, with a storm outline in the text

County Bergen County, NJ

The radar

The Brookhaven radar (KOKX), 93 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2005-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2005-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1505 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 192006
FFWOKX
NJC003-192130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
404 PM EDT TUE JUL 19 2005

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BERGEN COUNTY IN NORTHEAST NEW JERSEY.

* UNTIL 530 PM EDT.

* AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.   
  DOPPLER RADAR ESTIMATED RAINFALL RATES OF ONE AND A HALF TO TWO 
  INCHES PER HOUR.

* EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
  CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND 
  UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.   
  RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO 
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  NORWOOD...ORADELL...ALPINE...CLOSTER...CRESSKILL...DEMAREST...
  DUMONT...EMERSON...HARRINGTON PARK...HAWORTH...HILLSDALE AND 
  MONTVALE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 4104 7388 4092 7390 4092 7407 4105 7406
      4106 7396

$$

AL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:55 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 19, 2:55 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
255 PM EDT TUE JUL 19 2005

.NEAR TERM (REST OF THIS AFTERNOON/TONIGHT)...

SO FAR THIS AFTERNOON...DESPITE A VERY UNSTABLE AIRMASS...SHOWERS
AND THUNDERSTORMS HAVE BEEN VERY ISOLATED. THERE IS LITTLE SURFACE
FOCUS FOR MUCH IN THE WAY OF ADDITIONAL ACTIVITY AS WINDS ARE
GENERALLY LIGHT AND SW ACRS MOST OF THE CWA. FOR THE REST OF THE
AFTERNOON HOURS...WILL LIKELY HAVE TO RELY ON TERRAIN INDUCED
CONVECTION TO SEE MUCH IN THE WAY OF RAINFALL.

AS OF EARLY THIS AFTERNOON...WATER VAPOR IMAGERY SHOWS THAT BEST S/W
SUPPORT IS MOVING INTO NORTHERN NEW ENGLAND AND SOUTHERN QUEBEC.
THIS IS ALSO EVIDENCED BY REGIONAL RADAR MOSAICS WHICH ARE MORE
ACTIVE THERE THAN HERE. HOWEVER...EVEN THERE...MID-TROPOSPHERIC FLOW
IS QUITE WEAK ACCORDING TO AREA VWPS (GENERALLY 20 KT AROUND 10-15
KFT).

SHORT WAVE IS EXPECTED TO PASS THROUGH NORTHERN NEW ENGLAND
OVERNIGHT...WITH ATTENDANT COOL FRONT SAGGING THROUGH OUR NECK OF
THE WOODS BY 12Z WED. ITS POSSIBLE THAT SOME WEAK SUPPORT FROM THE
LEADING EDGE OF THIS SHORT WAVE COULD INTERACT WITH A WEAK LEE TROF
JUST TO OUR WEST LATER THIS AFTERNOON AND EVENING AND IGNITE A FEW
MORE ORGANIZED THUNDERSTORMS IN OUR NECK OF THE WOODS. BEST SHOT AT
THIS WOULD BE NORTH OF NYC AND MY CT ZONES. WITH MLCAPES AOA 1200
J/KG...ISOLD STRONG/DAMAGING WIND GUSTS COULD OCCUR.
MOREOVER...PWATS ABOVE 2 WILL SUPPORT TORRENTIAL DOWNPOURS...WHICH
WOULD LIKELY CAUSE LOCALIZED FLASH FLOODING.

OTHERWISE...EXPECT JUST A CHANCE FOR SHOWERS AND TSTMS
TONIGHT...ENDING AROUND 12Z OVER COASTAL LOCATIONS.

TEMPERATURE AND HUMIDITY LEVELS WILL BE OPPRESSIVE OVERNIGHT WITH
MOST CITY LOCATIONS (ESPECIALLY LGA) PROBABLY SNEAKING JUST BELOW 80
FOR MINS.
&&

.SHORT TERM (WEDNESDAY AND THURSDAY)...

FAIR WEATHER IS EXPECTED DURING THIS PERIOD...BUT IT WILL STILL BE
HOT. HUMIDITY LEVELS WILL BE NOTICEABLY MORE TOLERABLE WED AND
THURS...WITH DEWPOINTS FALLING INTO THE 60S. EXPECT HIGHS 90-95 BOTH
DAYS...PERHAPS EVEN AT THE COAST BEFORE SEABREEZES KICK IN. HEAT
INDICES WILL AGAIN HOWEVER APPROACH 100F ON WED IN NYC AND NERN NJ.
&&

.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...

A COLD FRONT WILL MOVE THROUGH THE REGION FRIDAY/FRIDAY NIGHT
SETTING OFF A CHANCE OF SHOWERS AND A FEW THUNDERSTORMS. GIVEN
DIGGING S/W AND DECENT NW FLOW...SEVERE WEATHER LOOKS LIKE A DECENT
BET FRI VIA THE GFS. WELL HAVE TO WAIT AND SEE. NO CHANGES TO LATER
PERIODS.
&&

.AVIATION...
MVFR/VFR VSBYS IN HAZE WILL CONTINUE THROUGH THE AFTERNOON.
PRE-FRONTAL TROUGH HAS SET UP WEST OF NYC AND OBS SHOWING SOME WEAK
CONVERGENCE ACROSS NE NJ SO THINK BEST CHANCE FOR TSTMS THIS
AFTERNOON/EVENING WILL BE IN THIS AREA. COLD FRONT LAGGING BACK IN
WESTERN NY STATE WILL SLOWLY CROSS THE AREA FROM WEST TO EAST
TONIGHT. ALTHOUGH THERE WILL BE A GOOD DEAL OF INSTABILITY
TONIGHT...TIME OF DAY IN WHICH FRONTAL PASSAGE WILL OCCUR EAST OF
NYC HAS PROMPTED ME TO REMOVE TEMPO GROUPS FOR TSTMS UNTIL IT BECOME
MORE APPARENT IF THEY WILL ACTUALLY OCCUR. HAVE INCLUDED CB
APPENDAGE AT KBDR...KISP AND KGON TO ACCOUNT FOR THIS. THE SLOW
MOVEMENT OF THE FRONT MAY ALSO CAUSE FOG TO DEVELOP BRIEFLY PRIOR TO
ITS PASSAGE. DRIER W/NW FLOW WILL SCOUR IT OUT AND ALL TERMINALS
SHOULD BE VFR BY 08Z.
&&

.MARINE...
WINDS/SEAS REMAIN BELOW SCA CRITERIA THROUGH THE FCST PERIOD.
&&

.HYDROLOGY...
ANY TSTMS THROUGH THIS EVENING MAY PRODUCE LOCALLY HEAVY DOWNPOURS
AND ATTENDANT FLOOD THREAT GIVEN PWATS OVER 2 INCHES.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...HEAT ADVISORY TODAY...NYZ072>076.
NJ...NONE.
MARINE...NONE.
&&

PUBLIC...EKSTER
AVIATION...AL
Hazardous weather outlook, Jul 19, 6:29 AM EDT, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
629 AM EDT TUE JUL 19 2005

ANZ330-335-338-350-353-355-CTZ005>012-NJZ002>006-011-NYZ067>081-
201100-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
629 AM EDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT
DENSE FOG WILL PERSIST INTO EARLY THIS MORNING ACROSS COASTAL
CONNECTICUT...COASTAL WESTCHESTER COUNTY...AND PORTIONS OF EASTERN
LONG ISLAND. THIS INCLUDES LONG ISLAND SOUND AND THE OCEAN WATERS
EAST OF MORICHES INLET.

HIGH TEMPERATURES OF 90 TO 95 COMBINED WITH DEWPOINTS IN THE MID 70S
WILL YIELD HEAT INDEX VALUES AT OR JUST ABOVE 100 DEGREES THIS
AFTERNOON IN THE NEW YORK CITY METROPOLITAN AREA AND IN THE INTERIOR
VALLEYS. A HEAT ADVISORY IS IN EFFECT FOR NEW YORK CITY.

SCATTERED THUNDERSTORMS...MAINLY FROM THIS AFTERNOON INTO EARLY THIS
EVENING...MAY PRODUCE TORRENTIAL DOWNPOURS...LOCALIZED FLOODING...AND
FREQUENT CLOUD TO GROUND LIGHTNING...AS WELL AS GUSTY WINDS.
AN ISOLATED DAMAGING WIND GUST IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

GOODMAN

In the hours before

Special weather statement, Jul 19, 10:25 AM EDT, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1025 AM EDT TUE JUL 19 2005

CTZ005>008-NJZ002-003-NYZ067>071-192300-
BERGEN NJ-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
ORANGE NY-PUTNAM NY-ROCKLAND NY-SOUTHERN WESTCHESTER NY-
WESTERN PASSAIC NJ-
1025 AM EDT TUE JUL 19 2005

...HEAT INDEX VALUES AROUND 100 DEGREES LIKELY THIS AFTERNOON...

...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS AND GUSTY WINDS POSSIBLE
THIS AFTERNOON AND EVENING...

HIGH TEMPERATURES THIS AFTERNOON WILL REACH 90 TO 95. THIS
COMBINATION OF HEAT AND HUMIDITY WILL YIELD AFTERNOON HEAT INDEX
VALUES IN THE 95 TO 100 DEGREE RANGE.

THE AIRMASS IN PLACE WILL BECOME VERY UNSTABLE...AND AN APPROACHING
FRONT WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON INTO THIS EVENING. ANY THUNDERSTORMS THAT DEVELOP WILL
PRODUCE TORRENTIAL DOWNPOURS...LIKELY RESULTING IN LOCALIZED
FLOODING OF ROADS AND LOW LYING AREAS. ISOLATED STRONG GUSTY WINDS
COULD OCCUR AS WELL.

SOME RELIEF WILL BE FELT ON WEDNESDAY AFTER THE PASSAGE OF A FRONTAL
BOUNDARY. TEMPERATURES WILL STILL RISE TO 90 TO 95 BOTH WEDNESDAY
AND THURSDAY...BUT RELATIVE HUMIDITY AND HEAT INDEX VALUES WILL BE
SOMEWHAT LOWER THAN THOSE OF TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS...UPDATES...AND POSSIBLE WARNINGS.

NJZ004>006-011-192300-
EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-UNION NJ-
1025 AM EDT TUE JUL 19 2005

...HEAT INDEX VALUES 100 TO 104 DEGREES LIKELY THIS AFTERNOON...

...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS AND GUSTY WINDS POSSIBLE
THIS AFTERNOON AND EVENING...

HIGH TEMPERATURES THIS AFTERNOON WILL REACH 90 TO 95. THIS
COMBINATION OF HEAT AND HUMIDITY WILL YIELD AFTERNOON HEAT INDEX
VALUES IN THE 100 TO 104 DEGREE RANGE.

THE AIRMASS IN PLACE WILL BECOME VERY UNSTABLE...AND AN APPROACHING
FRONT WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON INTO THIS EVENING. ANY THUNDERSTORMS THAT DEVELOP WILL
PRODUCE TORRENTIAL DOWNPOURS...LIKELY RESULTING IN LOCALIZED
FLOODING OF ROADS AND LOW LYING AREAS. ISOLATED STRONG GUSTY WINDS
COULD OCCUR AS WELL.

SOME RELIEF WILL BE FELT ON WEDNESDAY AFTER THE PASSAGE OF A FRONTAL
BOUNDARY. TEMPERATURES WILL STILL RISE TO 90 TO 95 BOTH WEDNESDAY
AND THURSDAY...BUT RELATIVE HUMIDITY AND HEAT INDEX VALUES WILL BE
SOMEWHAT LOWER THAN THOSE OF TODAY.

NYZ072>076-192300-
BRONX NY-KINGS (BROOKLYN) NY-NEW YORK (MANHATTAN) NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-
1025 AM EDT TUE JUL 19 2005

...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS AND GUSTY WINDS POSSIBLE
THIS AFTERNOON AND EVENING...

THE AIRMASS IN PLACE WILL BECOME VERY UNSTABLE THIS AFTERNOON...AND
AN APPROACHING FRONT WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS
THIS AFTERNOON INTO THIS EVENING. ANY THUNDERSTORMS THAT DEVELOP WILL
PRODUCE TORRENTIAL DOWNPOURS...LIKELY RESULTING IN LOCALIZED FLOODING
OF ROADS AND LOW LYING AREAS. ISOLATED STRONG GUSTY WINDS COULD OCCUR
AS WELL.

SOME RELIEF WILL BE FELT ON WEDNESDAY AFTER THE PASSAGE OF A FRONTAL
BOUNDARY. TEMPERATURES WILL STILL RISE TO 90 TO 95 BOTH WEDNESDAY
AND THURSDAY...BUT RELATIVE HUMIDITY AND HEAT INDEX VALUES WILL BE
SOMEWHAT LOWER THAN THOSE OF TODAY.

CTZ009>012-NYZ077>081-192300-
NASSAU NY-NORTHEAST SUFFOLK NY-NORTHWEST SUFFOLK NY-
SOUTHEAST SUFFOLK NY-SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-
SOUTHERN NEW HAVEN CT-SOUTHERN NEW LONDON CT-SOUTHWEST SUFFOLK NY-
1025 AM EDT TUE JUL 19 2005

...HEAT INDEX VALUES IN THE MID TO UPPER 90S LIKELY THIS
AFTERNOON...

...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS AND GUSTY WINDS POSSIBLE
THIS AFTERNOON...

HIGH TEMPERATURES THIS AFTERNOON WILL REACH AROUND 90. THIS
COMBINATION OF HEAT AND HUMIDITY WILL YIELD AFTERNOON HEAT INDEX
VALUES IN THE 95 TO 100 DEGREE RANGE.

THE AIRMASS IN PLACE WILL BECOME VERY UNSTABLE...AND AN APPROACHING
FRONT WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON. ANY THUNDERSTORMS THAT DEVELOP WILL
PRODUCE TORRENTIAL DOWNPOURS...LIKELY RESULTING IN LOCALIZED
FLOODING OF ROADS AND LOW LYING AREAS. ISOLATED STRONG GUSTY WINDS
COULD OCCUR AS WELL.

SOME RELIEF WILL BE FELT ON WEDNESDAY AFTER THE PASSAGE OF A FRONTAL
BOUNDARY. TEMPERATURES WILL STILL RISE TO 90 TO 95 BOTH WEDNESDAY
AND THURSDAY...BUT RELATIVE HUMIDITY AND HEAT INDEX VALUES WILL BE
SOMEWHAT LOWER THAN THOSE OF TODAY.
Special weather statement, Jul 19, 3:31 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
331 PM EDT TUE JUL 19 2005

NJZ003-192000-
BERGEN-
331 PM EDT TUE JUL 19 2005

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR BERGEN
COUNTY...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RIDGEWOOD...AND MOVING SOUTHEAST AT 20 MPH.

PEOPLE IN NORTHEASTERN BERGEN COUNTY...INCLUDING THE CITIES OF
RIDGEWOOD...ORADELL AND NORWOOD...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH
TORRENTIAL RAINS AND DANGEROUS LIGHTNING.

MLE

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:48 PM EDTSevere Thunderstorm WarningOKXBergen28 min

Nearby

Flash Flood Warnings in New Jersey, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.